FDA warns of serotonin syndrome — (Buffalo News)

To view original article click here

Buffalo News (NY)

August 3, 2006

Author: Joe and Teresa Graedon

Two years ago, we got a desperate phone call from a friend. He was afraid his wife had suffered a stroke. She was in a coma and unresponsive, and he feared he would soon be forced to decide whether to discontinue life support.

A CT scan, however, revealed no signs of stroke. The neurologists were puzzled. They began to suspect an infection in the brain, but cultures came back negative. After four days, she began to return to consciousness and gradually recovered full brain function.

Our friend began doing some research and asked us whether the Maxalt his wife took for a migraine headache might have interacted with the Zoloft she was taking to prevent migraines. Both medications can raise serotonin levels, and together they can cause serotonin syndrome.

This woman had experienced all the symptoms of this potentially deadly condition. Although her experience was reported to the Food and Drug Administration, the agency did not express much interest in it. For the most part, doctors do not recognize serotonin syndrome, and it is infrequently diagnosed.

At last, though, the FDA has issued a Public Health Advisory to warn physicians of the hazards of mixing migraine medicines such as Amerge, Axert, Frova, Imitrex, Maxalt, Naramig, Relpax and Zomig with many popular antidepressants. Drugs such as Celexa, Lexapro, Paxil, Prozac, Symbyax and Zoloft, or related medications such as Cymbalta and Effexor, fight depression in part by changing levels of the brain chemical serotonin. Combining them with other medicines that affect serotonin, including the migraine drugs above, could be dangerous. Other drugs that might interact badly with these antidepressants include the diet pill Meridia, prescription pain relievers such as Demerol or tramadol (Ultram), the nonprescription cough medicine dextromethorphan (Robitussin DM, among others) and some herbal products containing St. John’s wort.

Some people may experience serotonin syndrome as a result of interaction with an OTC drug. Years ago, we heard from a teacher who was taking Paxil. When he caught the flu, he took a nighttime cold medicine so he could sleep. By the middle of the night, he was extremely agitated, dizzy and shaking. When he began throwing up, his wife took him to the emergency room. He was diagnosed with serotonin syndrome.

As the FDA cautions, people taking two prescribed medicines that may interact should talk with their doctors before discontinuing either drug. But it makes sense to be aware of the danger.

Symptoms of excess serotonin include anxiety, restlessness, rapid heartbeat, sweating, nausea, vomiting, diarrhea, uncontrollable tremors or muscle contractions, lack of coordination, confusion, high blood pressure, hallucinations and coma. The syndrome may be mild, with dizziness, nausea and sweating, or it may be severe, landing someone in the hospital in a coma, or even killing him.

We are grateful that our friend’s wife survived her experience with serotonin syndrome. We are glad the FDA is finally warning the American public and doctors about this deadly drug interaction.

Copyright (c) 2006 The Buffalo News
Record Number:  0608030033